Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS North Platte, NE

May 26, 2002Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 26, 2002, 6:15 PM CDT for Custer County, Nebraska. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2002, 6:15 PM CDT (23:15 UTC)
Expired
May 26, 2002, 7:15 PM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:37 PM CDTThunderstorm Wind 52 ERockville, NE
May 26, 6:40 PM CDTThunderstorm Wind 55 ESt Michael, NE
May 26, 6:55 PM CDTThunderstorm Wind 65 ECairo, NE
May 26, 6:58 PM CDTTornado F0St Paul, NEBrief tornado in open field

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:30 PM CDTSevere Thunderstorm WatchSPC7 hr
May 26, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-560 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 262315
SVRLBF
NEC041-270015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 715 PM CDT...

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER MASON CITY...
  OR ABOUT 21 MILES SOUTHEAST OF BROKEN BOW...MOVING EAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4157 9928 4107 9987 4097 9842 4122 9834

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:30 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 26, 3:30 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT SUN MAY 26 2002

...POPS AND SEVERE WEATHER THREAT EARLY THIS EVENING AND MEMORIAL
DAY MAIN CONCERNS...

LINE OF CONVECTION GETTING UNDERWAY NEAR FRONTAL BOUNDARY/SURFACE
CONVERGENCE IN MODERATELY MOIST AIR MASS WITH SFC DEWPOINTS IN THE
50S.  LOWER DEWPOINTS IN THE LOWER 40S EXIST WEST OF THE BOUNDARY.
STRONG ISOLATION AND INCREASING LOW LVL MOISTURE HAS LED TO CAPE
VALUES BETWEEN 1300-2000 J/KG WHERE INITIAL CONVECTION IS DEVELOPING
UNDER WEAK CAP.  HIGHER CAPE VALUES NEAR 3500 J/KG EXIST FURTHER
SOUTH NEAR MCCOOK WHERE A HIGHER CIN VALUES EXIST...BUT CAP SHOULD
CONTINUE TO WEAKEN AS THE AFTERNOON WEARS ON.  VIS SAT IMG CONTINUES
TO SHOW BUILDING CU FIELD IN THIS AREA.

A SEVERE THUNDERSTORM WATCH ISSUED BY SPC WILL BE IN EFFECT FOR MOST
OF THE WARNING AREA LATE THIS AFTERNOON...WITH THE EASTERN AND
SOUTHERN PORTIONS OF THE WARNING AREA UNDER A THREAT INTO EARLY
EVENING.  WILL LIKELY CLEAR PORTIONS OF THE WATCH AREA PRIOR TO
AFTERNOON ZONE PACKAGE.  SHOWERS AND THUNDERSTORMS SHOULD LINGER
ACROSS THE EXTREME EASTERN PORTION OF CWA WITH CLEARING SKIES IN THE
WEST IN RAIN COOLED AIR MASS.

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON MEMORIAL DAY WITH
MOISTURE PLUME ADVECTING NORTH INTO CWA.  STRONG ISOLATION UNDER
MOSTLY CLEAR SKIES AND TEMPS IN THE LOWER 80S WILL LEAD TO CAPES
NEAR 4000 J/KG ACROSS CENTRAL NEBR.  SHEAR WILL BE LACKING FOR
STRONG ROTATION...BUT HIGH VERTICAL VELOCITIES WITH THE UPDRAFTS
SHOULD PUT US IN A SEVERE WEATHER THREAT.  WILL LEAVE CHANCE OF
PRECIPITATION THROUGH TUESDAY AS SERIES OF UPPER LEVEL DISTURBANCE
INTERACT WITH PERSISTENT LOW LVL AIR MASS.

DRY CONDITIONS WILL RETURN TO THE REGION STARTING WEDNESDAY AS
MEDIUM RIDGE IN THE WEST BUILDS TO A HIGHLY AMPLIFIED RIDGE BY THE
END OF THE WEEK OVER THE CENTRAL PLAINS.  ENSEMBLES SUGGEST SOME
WEAK DE-AMPLIFICATION WITH THIS FEATURE LATE IN THE FORECAST
PERIOD...SO INTRODUCED A CHANCE OF THUNDERSTORMS FOR DAY 7.
AFTERNOON HIGH TEMPERATURES WILL BE RATHER WARM WITH ABUNDANT
SUNSHINE AND MRF H85 TEMPS RANGING FROM 15 TO 25C. WILL MAINTAIN
CURRENT TREND OF TEMPS 5 TO 10 DEGREES WARMER THAN MEX GUID.

.LBF...NONE.

44

In the hours before

Local storm report, May 26, 4:43 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
443 PM CDT SUN MAY 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    7 SE STAPLETON            NE   0.88 HAIL
5/26/02    LOGAN                          PUBLIC REPORTED

0420 PM    17 NW CALLAWAY            NE   0.75 HAIL
5/26/02    CUSTER                         PUBLIC REPORTED

0435 PM    4 E NORTH PLATTE          NE   0.88 HAIL
5/26/02    LINCOLN                        PUBLIC REPORTED
Local storm report, May 26, 4:59 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
459 PM CDT SUN MAY 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    15 NW CALLAWAY            NE   0.75 HAIL
05/26/02   CUSTER
Local storm report, May 26, 5:22 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
522 PM CDT SUN MAY 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    2 S MAXWELL               NE   1.75 HAIL
05/26/02   LINCOLN                        LAW ENFORCEMENT REPORTED
Local storm report, May 26, 5:26 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
526 PM CDT SUN MAY 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    11 SW CALLAWAY            NE   0.88 HAIL
05/26/02   CUSTER                         REPORTED BY PUBLIC
Special weather statement, May 26, 5:40 PM CDT, 35 minutes before
NEZ007>010-025>029-036>038-057>059-069>071-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 PM CDT SUN MAY 26 2002

...SEVERE THUNDERSTORM WATCH NUMBER 335 HAS BEEN REPLACED WITH SEVERE
WATCH NUMBER 338 FOR PORTIONS OF CENTRAL NEBRASKA UNTIL 10 PM CDT...

A STABLE AND DRIER AIR MASS HAD DEVELOPED WEST OF THIS BOUNDARY
ACROSS CHASE...HAYES...PERKINS...KEITH...MCPHERSON...LOGAN...
THOMAS...BLAINE...LOUP...BROWN...ROCK...HOLT AND BOYD COUNTIES.
THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THESE
AREAS.

A LINE OF THUNDERSTORMS WILL CONTINUE TO DEVELOP SOUTHEAST OF A LINE
FROM NORTH PLATTE TO ONEILL ALONG A SURFACE BOUNDARY.  THIS LINE WILL
MOVE EAST AT 15 MPH THOUGH THE EARLY EVENING HOURS.  FRONTIER...
LINCOLN...CUSTER...GARFIELD AND WHEELER COUNTIES WILL REMAIN UNDER A
SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT.
Local storm report, May 26, 5:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
550 PM CDT SUN MAY 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    6 E WELLFLEET             NE   0.75 HAIL
05/26/02   LINCOLN                        PUBLIC REPORTED

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:24 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas51 min
May 26, 2:06 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown39 min
May 26, 2:21 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas39 min
May 26, 2:44 PM CDTSevere Thunderstorm WarningLBFRock46 min
May 26, 3:12 PM CDTSevere Thunderstorm WarningLBFBlaine63 min
May 26, 3:35 PM CDTSevere Thunderstorm WarningLBFCuster, Logan55 min
May 26, 3:40 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt50 min
May 26, 3:46 PM CDTSevere Thunderstorm WarningLBFLincoln59 min
May 26, 4:01 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt59 min
May 26, 4:29 PM CDTSevere Thunderstorm WarningLBFCuster, Logan61 min
May 26, 4:34 PM CDTSevere Thunderstorm WarningLBFLincoln56 min
May 26, 4:44 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler61 min
May 26, 5:14 PM CDTSevere Thunderstorm WarningLBFCuster61 min
May 26, 5:30 PM CDTSevere Thunderstorm WarningLBFLincoln60 min
May 26, 6:19 PM CDTSevere Thunderstorm WarningLBFFrontier56 min
May 26, 6:28 PM CDTTornado WarningLBFFrontier32 min
May 26, 6:59 PM CDTTornado WarningLBFFrontier31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.